Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 61, NWS Melbourne, FL

May 18, 2023Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 18, 2023, 4:59 PM EDT for Volusia County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2023, 4:59 PM EDT (20:59 UTC)
Expired
May 18, 2023, 5:24 PM EDT
In force
25 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 126 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2023-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2023-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1103 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

093 
WUUS52 KMLB 182059
SVRMLB
FLC127-182145-
/O.NEW.KMLB.SV.W.0061.230518T2059Z-230518T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
459 PM EDT Thu May 18 2023

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Central Volusia County in east central Florida...

* Until 545 PM EDT.

* At 458 PM EDT, a severe thunderstorm was located near DeLeon
  Springs, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  DeLand, DeLeon Springs, DeLand Airport and Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2906 8138 2918 8136 2919 8116 2902 8117
TIME...MOT...LOC 2058Z 273DEG 8KT 2911 8130 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Tollefsen
1 follow-up statement
368 
WWUS52 KMLB 182124
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
524 PM EDT Thu May 18 2023

FLC127-182133-
/O.CAN.KMLB.SV.W.0061.000000T0000Z-230518T2145Z/
Volusia FL-
524 PM EDT Thu May 18 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VOLUSIA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However frequent 
lightning, small hail, gusty winds and heavy rain are still possible 
with this thunderstorm.

LAT...LON 2906 8138 2918 8136 2919 8116 2902 8117
TIME...MOT...LOC 2121Z 273DEG 8KT 2911 8124 

$$

Tollefsen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:06 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 18, 3:06 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
306 PM EDT Thu May 18 2023

...New MARINE, AVIATION...

.DISCUSSION...

Currently-Tonight... KMLB radar imagery shows isolated showers
developing mainly across eastern Volusia and Brevard counties. The
activity is developing along the east coast sea breeze as it pushes
inland, before colliding with predominate westerly flow, in addition
to, outflow from upstream storms. Additionally, a mid/upper level
shortwave trough continues to aid convective development this
afternoon with increased lift, as well as cool temps (-10 to -11C at
500mb) and divergence aloft across east central Florida. Meanwhile,
high pressure remains located off the northeastern CONUS with a
frontal boundary draped across the Deep South associated with an
area of low pressure just off the SC/GA coast.

As we progress into the late afternoon, showers and storms are
expected to increase in coverage with scattered to numerous showers
and lightning storms possible across east central Florida through
this evening. The most favored location for collisions and storms
will be across portions of Orange county, Osceola county, Okeechobee
county, and the Treasure Coast (50-70% PoPs). Chances for rain will
diminish shortly after sunset as showers and storms push back
towards the coast, before moving offshore into the late evening
hours. Hi-res models indicate this evening that conditionally
unstable lapse rates, moderate instability (MLCAPE ~ 1,500-2,000
J/kg, weak shear, 500mb temps around -10C to -11C, as well as
sufficient moisture (PWAT ~ 1.5-1.9") will all be in place. With
that said, any storms that develop will have the potential to become
strong with wind gusts of 40-50mph, small hail, frequent lightning,
and heavy rainfall (1-3"). Low temperatures are forecast to drop
into the mid 60s to low 70s by Friday morning.

Friday... Shower and storm chances will increase to end the
workweek, before the mid/upper level trough pivots and lifts to the
northeast across the western Atlantic into Friday evening. Scattered
showers and storms are forecast to increase in coverage Friday
afternoon (scattered to numerous) as collisions occur once again
between the east coast sea breeze, and predominate westerly flow, as
well as outflow from upstream storms. Late day collisions will be
most favored to the west of I-95 into the afternoon with chances
increasing into the evening hours towards the far western portions
of Lake, Orange, Osceola, and Okeechobee counties (50-70% PoPs). Any
isolated strong storms that develop will be capable of wind gusts up
to 40-50mph, frequent lightning strikes, and heavy rainfall.
Afternoon high temperatures will top out in the upper 80s to low 90s
with heat index values reaching as high as the upper 90s.

Friday Night-Saturday...Surface flow breaks down as the
trough/weak surface low developing off the NE FL waters gets swept
up by the approaching frontal boundary. The east/west coast sea
breezes will progress inland at about the same rate, resulting in
a collision very near the center of the peninsula in the evening.
Increasing heights and warmer temperatures aloft (T500 around -8C)
will reduce instability, but PWATs remain well above normal around
1.6-1.7 inches, which will support isolated to scattered showers
and isolated thunderstorms. Light westerly steering flow could
push a few showers and storms back towards the coast in the late
evening, so have highest PoPs ~50 pct across the western interior,
decreasing to 30 pct along the coast. Afternoon highs in the upper
80s to low 90s inland, and mid to upper 80s along the coast.
Overnight lows in the Upper 60s to lower 60s.

Sunday-Monday...(Previous Discussion) This certainly appears to be
a transition period for weather across the Sunshine State. Major
ensemble means (GEFS/EPS) both show a shortwave mid-latitude
trough extending from GA to ME on Sunday morning, with surface
front and attendant moisture convergence approaching the state and
slowing down. Subtle height and pressure falls are apparent in
the guidance. Both ensemble families indicate that the moisture
axis / front will be closest to us on Monday. Light SW synoptic
winds ahead of the boundary will become variable or northeast
Monday depending on its position. Bottom line, expect 30-50% storm
coverage Sunday to increase to 50-70% on Monday. A few strong
storms are possible, with gusty winds and torrential rainfall the
main threats. Sunday should be the hotter day with low/mid 90s
inland to the coastal corridor, except upper 80s at the beaches.
More clouds/rain should hold most areas in the 80s Monday.

Mid/late Next Week...Model agreement has decreased considerably
with the 12Z packages. The GFS/GEFS shifted the the elongated
surface high draped across the eastern seaboard further to north
than previous runs, which has shifted the tighter pressure
gradient and higher moisture from across the FL east coast up to
the GA/Carolina coasts. This had an especially profound impact on
the marine areas, with the wave forecast swinging from seas up to
8 ft in the morning packages to half that in the afternoon
packages. The ECM guidance has mostly stayed the course, so kept
the official forecast closer to that solution and the previous
forecast to avoid drastic changes. Continuing high rain chances as
troughing aloft settles across FL (at least that much the models
remain in agreement on) and atmospheric moisture remains above
normal. Rain chances 50-70 pct during the day and 30-50 pct at
night. Keeping afternoon highs in the mid to upper 80s inland and
low to mid 80s along the coast, and overnight lows in the upper
60s to low 70s.

&&

.MARINE...
Issued at 304 PM EDT Thu May 18 2023

Current-Friday... Good boating conditions outside of convection.
Scattered showers and storms associated with weak disturbance across
the waters into Friday. East to southeast winds around 6-12kts veer
southwesterly overnight, before backing south to southeasterly (8-
14kts) into Friday evening. Seas build to 1-3ft nearshore with up to
4-5 ft in the Gulf Stream.

Friday Night-Monday...Steering flow collapses as a trough/weak
surface low develops off the northeast Florida coast, before
getting swept up by the approaching frontal boundary. Winds will
be largely driven by the diurnal sea breeze circulation through
the weekend, becoming easterly around 10 kts in the afternoon-
evenings, and light and variable at night-early mornings. High
pressure building over the eastern US will reestablish easterly
winds 10-15 kts during the day and around 10 kts at night Monday.
Seas 3-4 ft nearshore and 4-5 ft offshore late Friday subside to
2-3 ft Monday. Showers and thunderstorms possible through the
period. Decreasing forecast confidence going into mid week.

&&

.AVIATION...
(18Z TAFS)
Issued at 304 PM EDT Thu May 18 2023

VFR conditions outside of convection. Easterly winds around 5-10kts
relax overnight, before increasing by late Friday morning. MVFR
ceilings and gusty winds possible associated with VCTS/TEMPO TSRA
this afternoon/evening and again Friday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  69  88  71  86 /  40  40  20  30
MCO  70  91  71  90 /  60  70  20  50
MLB  70  89  72  87 /  50  40  30  30
VRB  69  90  71  88 /  30  50  30  30
LEE  70  92  71  91 /  40  60  20  40
SFB  70  91  71  89 /  50  50  20  40
ORL  72  93  73  91 /  50  70  20  50
FPR  70  89  71  86 /  30  50  30  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Fehling/Haley/Tollefsen
Hazardous weather outlook, May 18, 10:03 AM EDT, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1003 AM EDT Thu May 18 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-190300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1003 AM EDT Thu May 18 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms are forecast from mid afternoon into
early evening today, with some stronger storms developing where
boundaries merge. Modest westerly flow aloft will concentrate
storms over east central Florida, with activity eventually
nearing the east coast this evening. Stronger storms will
potentially produce wind gusts of 40 to 50 mph, along with
frequent lightning, small hail, and heavy rainfall.

.FLOOD IMPACT...
Slow moving storms will be capable of producing rain amounts of
one and a half to two inches within an hour. This will bring brief
street and low-lying flooding to lower spots. Driving will become
hazardous on water covered roads. Use caution, reduce speed and
allow extra time driving in heavy rain areas.

.MARINE THUNDERSTORM GUST IMPACT...
Storms developing initially inland will be capable of producing
wind gusts to around 35 knots over the larger lakes. From late
afternoon to early evening, scattered stronger storms moving
eastward will bring locally strong gusts of 35 knots or greater to
the Intracoastal Waterway, and the nearshore Atlantic waters,
especially over the Brevard and Volusia county waters.

.RIP CURRENT IMPACT...
A Moderate Risk of rip currents continues at Atlantic coast
beaches. Check with your local beach patrol for additional
information about ocean hazards. Remember to swim only within
sight of a lifeguard, and never enter the ocean alone.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A moderate risk of dangerous rip currents is expected to continue
at all central Florida Atlantic beaches into the weekend.

Isolated to scattered lightning storms are forecast each afternoon
into next week. The main storm threats will be cloud to ground
lightning strikes, gusty winds, torrential downpours and small
hail.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Fehling

In the hours before

Special weather statement, May 18, 3:01 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Melbourne FL
301 PM EDT Thu May 18 2023

FLZ254-547-181930-
Inland Indian River FL-Inland Southern Brevard FL-
301 PM EDT Thu May 18 2023

...A strong thunderstorm will impact portions of northwestern Indian
River County through 330 PM EDT...

At 300 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blue Cypress Lake, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blue Cypress Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2773 8081 2783 8083 2786 8070 2772 8067
TIME...MOT...LOC 1900Z 265DEG 7KT 2778 8078

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Tollefsen
Special weather statement, May 18, 4:25 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Melbourne FL
425 PM EDT Thu May 18 2023

FLZ347-447-547-647-747-182115-
Southern Brevard Barrier Islands FL-
Northern Brevard Barrier Islands FL-Mainland Northern Brevard FL-
Inland Southern Brevard FL-Mainland Southern Brevard FL-
425 PM EDT Thu May 18 2023

...A strong thunderstorm will impact portions of central Brevard
County through 515 PM EDT...

At 424 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cocoa, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rockledge, Cocoa, Cocoa Beach, Cape Canaveral and Merritt Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2839 8057 2837 8057 2823 8071 2834 8086
      2835 8086 2836 8087 2852 8068 2845 8050
TIME...MOT...LOC 2024Z 296DEG 7KT 2839 8071

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Tollefsen
Special weather statement, May 18, 4:37 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Melbourne FL
437 PM EDT Thu May 18 2023

FLZ041-182130-
Inland Volusia FL-
437 PM EDT Thu May 18 2023

...A strong thunderstorm will impact portions of central Volusia
County through 530 PM EDT...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Pierson, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Daytona Beach, DeLand, DeLeon Springs, DeLand Airport and Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2926 8141 2927 8116 2901 8113 2902 8139
      2903 8139 2903 8141 2928 8142
TIME...MOT...LOC 2037Z 262DEG 14KT 2927 8135

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Tollefsen
Special weather statement, May 18, 4:52 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
452 PM EDT Thu May 18 2023

FLZ053-058-254-182130-
Okeechobee FL-Osceola FL-Inland Indian River FL-
452 PM EDT Thu May 18 2023

...A strong thunderstorm will impact portions of northwestern
Okeechobee, west central Indian River and southeastern Osceola
Counties through 530 PM EDT...

At 452 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Kissimmee Prarie Preserve, or 10 miles south of Lake
Marian, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Marian and Kissimmee Prarie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2758 8116 2760 8114 2764 8114 2765 8113
      2766 8113 2768 8115 2771 8115 2773 8117
      2774 8116 2775 8118 2776 8117 2780 8120
      2794 8105 2764 8079 2755 8102 2754 8121
TIME...MOT...LOC 2052Z 236DEG 11KT 2771 8109

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Tollefsen

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:01 PM EDTSpecial Weather StatementMLBIndian River29 min
May 18, 4:25 PM EDTSpecial Weather StatementMLBBrevard50 min
May 18, 4:37 PM EDTSpecial Weather StatementMLBVolusia53 min
May 18, 4:52 PM EDTSpecial Weather StatementMLBOsceola38 min
May 18, 5:22 PM EDTSpecial Weather StatementMLBVolusia38 min
May 18, 5:36 PM EDTSpecial Weather StatementMLBIndian River39 min
May 18, 5:56 PM EDTSpecial Weather StatementMLBSeminole, Volusia49 min
May 18, 6:09 PM EDTSpecial Weather StatementMLBOsceola51 min
May 18, 6:17 PM EDTSpecial Weather StatementMLBIndian River43 min
May 18, 6:40 PM EDTSpecial Weather StatementMLBOrange, Seminole50 min
May 18, 6:53 PM EDTSpecial Weather StatementMLBSaint Lucie37 min
May 18, 6:57 PM EDTAreal Flood AdvisoryMLBOrange, Seminole93 min
May 18, 7:06 PM EDTSpecial Marine WarningMLB54 min
May 18, 7:07 PM EDTSevere Thunderstorm WarningMLBOrange38 min
May 18, 7:29 PM EDTSpecial Weather StatementMLBSaint Lucie46 min
May 18, 7:35 PM EDTSpecial Weather StatementMLBOrange40 min
May 18, 7:46 PM EDTAreal Flood AdvisoryMLBOrange, Osceola89 min
May 18, 7:49 PM EDTSpecial Weather StatementMLBOrange41 min
May 18, 7:57 PM EDTAreal Flood AdvisoryMLBSaint Lucie93 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.